Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 53, NWS Lubbock, TX

May 15, 2020Briscoe County, Hall County, Motley County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 15, 2020, 3:20 PM CDT for Briscoe County, Hall County, Motley County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2020, 3:20 PM CDT (20:20 UTC)
Expired
May 15, 2020, 4:15 PM CDT
In force
55 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Briscoe County, TX, Hall County, TX, Motley County, TX

The radar

The Lubbock radar (KLBB), 117 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 2:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2781 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:04 PM CDT, 16 minutes earlier.

Area forecast discussion, May 15, 3:04 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
304 PM CDT Fri May 15 2020

.SHORT TERM...
Focus this evening remains on convective trends in the near term.
Mesoanalysis showing best zone for convective initiation may have
shifted just a bit to the east as surface flow has been very slow to
back to the south. This has allowed dry air west of a diffuse
dryline to reach the Lubbock metro area. Towering cumulus has
developed in a cumulus field associated with strong low level
moisture advection up through the eastern Permian Basin. Initiation
now seems to be favored along a line roughly from Tahoka to Paducah,
although additional development will be possible a bit further west
as the surface flow backs and moisture pushes to the northwest.
Strong CAPE and weak shear as mentioned in earlier discussion still
favors multicellular storms with potential for hail/wind eventually
becoming more linear into an MCS/squall line with a maturing cold
pool and a trend toward wind/heavy rain. Precip chances should drop
off after 06Z as the MCS shifts east of the forecast area.

Outflow from an MCS across Oklahoma this afternoon is pushing
westward toward the High Plains and should get a boost in its
progress from this evening's South/Rolling Plains storms. Resulting
easterly flow level flow is expected to persist through Saturday. A
cooler but moist air mass and proximity to cooler mid level
temperatures near an exiting short wave trough could lead to a few
showers/thunderstorms across the Rolling Plains during the day
Saturday.

.LONG TERM...
By Saturday evening an upper level low will be located
across northeastern Texas as it lifts away from our forecast area.
This will place our area within northwesterly upper level flow.
While some models try to precipitate NW of the area, it appears
conditions will be too dry and stable within the forecast area to
support this activity. Therefore, have maintained the dry forecast
at this time. By Sunday morning upper level ridging will begin to
take hold across the forecast area and remain in place for much of
the upcoming week leading to mostly dry conditions. At the surface
on Sunday, a weak cold front will slide south into at least northern
portions of the area. This front will be on the weak side so not
expecting much to happen with it although some models try to produce
some convection along it. Looking at area soundings appears that a
large cap will be in place so don't expect much in the way of storms
and have again kept the forecast dry at this time.

Temperatures will gradually warm for Monday and Tuesday as we remain
under upper level high pressure. Monday evening, the upper level
pattern will become much more progressive as an upper level low
moves onshore. The ridge will gradually begin to weaken and shift
east on Tuesday ahead of the upper level low. By Wednesday the upper
level low will pass by to our north but this will move a piece of
energy through our area. A weak dryline may setup along the NM/TX
state line which may serve as a surface forcing mechanism for
storms. Uncertainty remains high as to whether or not any storms
will actually develop however the trends have remained in place for
a couple of days. Therefore, did introduce a slight risk of showers
and thunderstorms for primarily the South plains and southwestern
Panhandle late Wednesday afternoon and evening. Southwest flow will
remain in place across the area Thursday through the end of the
weekend with weak impulses moving across our area. This means that
additional shower and thunderstorm chances will be possible late
next week into the weekend however due to the uncertainties this far
out stuck with the blend which is not mentioning any PoPs at this
time. /WCI

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

07/58
Hazardous weather outlook, May 15, 11:44 AM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1144 AM CDT Fri May 15 2020

TXZ021>044-161645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1144 AM CDT Fri May 15 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Thunderstorms, some severe, are expected to develop this afternoon
across the South Plains and Rolling Plains, generally along and east
of a Denver City to Lubbock to Memphis line. Damaging winds to 70
mph and large hail up to two inches in diameter will be possible in
addition to the potential for localized flash flooding. The severe
weather threat will continue through the evening as the storms move
to the east and southeast.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Mainly evening and overnight thunderstorms are expected through at
least Monday night. There will be a conditional risk of severe
thunderstorms with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state, and CDC guidelines.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:58 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn62 min
May 15, 3:33 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn57 min
May 15, 3:41 PM CDTAreal Flood AdvisoryLUBGarza, Lynn3 hr
May 15, 3:56 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, Stonewall64 min
May 15, 4:08 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent, Lynn52 min
May 15, 4:19 PM CDTAreal Flood AdvisoryLUBDickens, Garza, Kent3 hr
May 15, 4:19 PM CDTSpecial Weather StatementLUBHall26 min
May 15, 4:27 PM CDTSevere Thunderstorm WarningLUBLynn63 min
May 15, 4:35 PM CDTAreal Flood AdvisoryLUBHall, Motley115 min
May 15, 4:44 PM CDTSpecial Weather StatementLUBLubbock31 min
May 15, 4:47 PM CDTSevere Thunderstorm WarningLUBCottle, Hall, Motley58 min
May 15, 4:57 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent, King, Stonewall63 min
May 15, 5:16 PM CDTSpecial Weather StatementLUBLubbock14 min
May 15, 5:21 PM CDTSpecial Weather StatementLUBCrosby24 min
May 15, 5:29 PM CDTSpecial Weather StatementLUBLynn31 min
May 15, 5:42 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley47 min
May 15, 5:42 PM CDTSevere Thunderstorm WarningLUBCottle, King50 min
May 15, 5:46 PM CDTSpecial Weather StatementLUBCrosby29 min
May 15, 6:08 PM CDTSpecial Weather StatementLUBMotley22 min
May 15, 6:16 PM CDTSevere Thunderstorm WarningLUBMotley44 min
May 15, 6:17 PM CDTSevere Thunderstorm WarningLUBCottle, King17 min
May 15, 6:36 PM CDTSpecial Weather StatementLUBCottle24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.